Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 343, NWS Des Moines, IA

August 3, 2004Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 4:52 PM CDT for Marshall County, Iowa. It was in force for 53 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 4:52 PM CDT (21:52 UTC)
Expired
Aug 3, 2004, 5:45 PM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marshall County, IA

The radar

The Des Moines radar (KDMX), 67 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:00 PM CDTTSTM WND DMG20 E Story City, IA12 INCH DIAMETER TREE LIMBS DOWN IN MACCALLSBURG.
Aug 3, 5:27 PM CDTTSTM WND GST 65Marshalltown, IASEVERAL 12 INCH DIAMETER TREES AND POWER LINES DOWN IN MARSHALLTOWN.
Aug 3, 5:30 PM CDTTSTM WND DMGAlbion, IANUMEROUS TREES DOWN.
Aug 3, 5:30 PM CDTTSTM WND DMGAlbion, IAPOWER LINES DOWN.
Aug 3, 5:30 PM CDTTSTM WND DMGAlbion, IATREES DOWN AND UPROOTED.
Aug 3, 5:30 PM CDTTSTM WND DMGLiscomb, IATWELVE INCH DIAMETER LIMB ON CAR.
Aug 3, 5:30 PM CDTTSTM WND DMGMarshalltown, IAHALF OF TOWN WITHOUT POWER. TREES AND LIMBS UP TO TWELVE INCHES DOWN.
Aug 3, 5:30 PM CDTTSTM WND DMGMarshalltown, IATREES DOWN AND UPROOTED.
Aug 3, 5:30 PM CDTTSTM WND DMGS Marshalltown, IATWELVE TO EIGHTEEN INCH TREES SNAPPED OFF.
Aug 3, 5:30 PM CDTTSTM WND GST 63Marshalltown, IA
Aug 3, 5:40 PM CDTTSTM WND DMGAlbion, IAROOF OFF BUILDING. LARGE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 11:05 AM CDTSevere Thunderstorm WatchSPC6 hr
Aug 3, 4:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 032152
SVRDMX
IAC127-032245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL IOWA

* UNTIL 545 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF ST. ANTHONY
  TO 26 MILES WEST OF RHODES...OR FROM 44 MILES EAST OF FORT DODGE TO
  26 MILES NORTH OF DES MOINES...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR ST. ANTHONY AROUND 500 PM CDT...
  NEAR STATE CENTER AROUND 505 PM CDT...
  NEAR RHODES AROUND 510 PM CDT...
  NEAR MARSHALLTOWN AROUND 515 PM CDT...
  NEAR HAVERHILL AROUND 520 PM CDT AND
  NEAR LE GRAND AROUND 525 PM CDT.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR EASTERN IOWA.

LAT...LON 4220 9323 4187 9322 4187 9278 4220 9278

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 19 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 9:40 PM CDT, 19 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT MON AUG 2 2004

.DISCUSSION
SENT UPDATED ZONES SEVERAL MINUTES AGO.  ADJUSTMENTS WERE MADE TO
TEMP AND CLOUD TRENDS.  STORMS OVER SDKTA APPEAR ELEVATED ATTM AND
LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER
EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS.  LOOKING AT MAINLY
A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR
TWO OF HAIL IS ALSO EXPECTED.  NO OTHER CHANGES TO THE FCST WERE
MADE.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, Aug 3, 10:35 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT TUE AUG 3 2004

IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086-
096-097-041100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL
AND CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COMPLEX OF THUNDERSTORMS NEAR SIOUX FALLS IS EXPECTED TO CONTINUE
SOUTHEASTWARD INTO IOWA THIS AFTERNOON. THE STORMS SHOULD APPROACH
ESTHERVILLE TO POCAHONTAS BY 2 PM...FORT DODGE AND MASON CITY BY 4
PM...AND THE REST OF CENTRAL IOWA BETWEEN 4 PM AND 6 PM.
AS THE ATMOSPHERE WARMS THIS AFTERNOON...THE THUNDERSTORM COMPLEX
COULD TURN INTO A SIGNIFICANT PRODUCER OF WIND DAMAGE. LARGE HAIL
AND TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. ANOTHER ROUND OF STORMS
IS FORECAST OVERNIGHT...WITH HEAVY DOWNPOURS AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT.

IAZ057-070-071-081>083-092>095-041100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-WAYNE-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOST STORMS SHOULD STAY NORTH OF AUDUBON...CRESTON AND CORYDON FOR
THIS AFTERNOON...BUT AN ISOLATED SEVERE STORM COULD OCCUR AFTER 5
PM. STORMS OVERNIGHT COULD PRODUCE ONE TO TWO INCH HAIL AND WINDS
OVER 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

JUNGBLUTH

In the hours before

Local storm report, Aug 3, 4:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
422 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             DANA                    42.11N 94.24W
08/03/2004  0.88 INCH        GREENE             IA   BROADCAST MEDIA

            WOI

&&

ST
Local storm report, Aug 3, 4:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND GST     IOWA FALLS              42.52N 93.27W
08/03/2004  65 MPH           HARDIN             IA   TRAINED SPOTTER

&&

ST
Local storm report, Aug 3, 4:32 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     PILOT MOUND             42.16N 94.02W
08/03/2004  60 MPH           BOONE              IA   EMERGENCY MNGR

&&

ST
Local storm report, Aug 3, 4:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     BOONE                   42.05N 93.88W
08/03/2004  61 MPH           BOONE              IA   MESONET

&&

ST
Local storm report, Aug 3, 4:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     IOWA FALLS              42.52N 93.27W
08/03/2004  80 MPH           HARDIN             IA   TRAINED SPOTTER

            BRANCHES AND POWER LINES DOWN IN IOWA FALLS.

&&

ST
Local storm report, Aug 3, 4:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     14 N IOWA FALLS         42.72N 93.27W
08/03/2004                   FRANKLIN           IA   TRAINED SPOTTER

            12 INCH DIAMETER TREES DOWN IN BRADFORD.

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:51 AM CDTSevere Thunderstorm WarningDMXGreene54 min
Aug 3, 2:11 AM CDTSevere Thunderstorm WarningDMXCalhoun34 min
Aug 3, 2:42 AM CDTSevere Thunderstorm WarningDMXGreene58 min
Aug 3, 3:03 AM CDTSevere Thunderstorm WarningDMXBoone57 min
Aug 3, 3:55 AM CDTSevere Thunderstorm WarningDMXPolk60 min
Aug 3, 4:29 AM CDTSevere Thunderstorm WarningDMXMarion, Warren61 min
Aug 3, 4:31 AM CDTSevere Thunderstorm WarningDMXJasper59 min
Aug 3, 4:43 AM CDTSevere Thunderstorm WarningDMXBoone57 min
Aug 3, 5:11 AM CDTSevere Thunderstorm WarningDMXPolk49 min
Aug 3, 5:29 AM CDTSevere Thunderstorm WarningDMXMarion61 min
Aug 3, 5:35 AM CDTSevere Thunderstorm WarningDMXMonroe55 min
Aug 3, 6:58 AM CDTSevere Thunderstorm WarningDMXDavis, Wapello47 min
Aug 3, 1:12 PM CDTSevere Thunderstorm WarningDMXEmmet63 min
Aug 3, 1:53 PM CDTSevere Thunderstorm WarningDMXKossuth52 min
Aug 3, 2:34 PM CDTSevere Thunderstorm WarningDMXWinnebago56 min
Aug 3, 2:44 PM CDTSevere Thunderstorm WarningDMXKossuth31 min
Aug 3, 3:02 PM CDTSevere Thunderstorm WarningDMXWorth58 min
Aug 3, 3:05 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac55 min
Aug 3, 3:34 PM CDTSevere Thunderstorm WarningDMXWebster56 min
Aug 3, 3:48 PM CDTTornado WarningDMXGreene42 min
Aug 3, 3:56 PM CDTSevere Thunderstorm WarningDMXCalhoun34 min
Aug 3, 4:17 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton43 min
Aug 3, 4:19 PM CDTSevere Thunderstorm WarningDMXFranklin41 min
Aug 3, 4:27 PM CDTSevere Thunderstorm WarningDMXHardin48 min
Aug 3, 4:38 PM CDTSevere Thunderstorm WarningDMXButler, Grundy52 min
Aug 3, 4:42 PM CDTSevere Thunderstorm WarningDMXStory33 min
Aug 3, 4:57 PM CDTSevere Thunderstorm WarningDMXBoone33 min
Aug 3, 5:02 PM CDTTornado WarningDMXMarshall43 min
Aug 3, 5:16 PM CDTSevere Thunderstorm WarningDMXHardin29 min
Aug 3, 5:23 PM CDTSevere Thunderstorm WarningDMXTama52 min
Aug 3, 5:27 PM CDTSevere Thunderstorm WarningDMXPolk, Story48 min
Aug 3, 5:28 PM CDTSevere Thunderstorm WarningDMXCarroll47 min
Aug 3, 5:32 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy58 min
Aug 3, 5:44 PM CDTSevere Thunderstorm WarningDMXJasper31 min
Aug 3, 6:38 PM CDTSevere Thunderstorm WarningDMXGuthrie52 min
Aug 3, 6:53 PM CDTSevere Thunderstorm WarningDMXAudubon37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.